In 2014 Americans filled more than 170 million prescriptions for acid blockers known as proton-pump inhibitors (PPIs) to treat gastric conditions, including indigestion, peptic ulcers and acid reflux. These medications are among the top 10 prescribed in the country as a class and are also available over the counter. Surveys suggest that they are widely overused, and in such cases, the drugs may do more harm than good. In fact, two new studies found that PPIs alter gut bacteria in ways that could increase the risk for dangerous intestinal infections, adding to a body of research highlighting the drugs' adverse effects.
To figure out why people who take PPIs are more likely to get an intestinal infection, researchers at the University of Groningen and Maastricht University Medical Center in the Netherlands, as well as the Broad Institute of Harvard University and the Massachusetts Institute of Technology, sequenced the bacterial DNA found in the fecal matter of 1,815 people. Doing so gave them a snapshot of the bacteria found in the subjects' intestines. A comparison of the profiles of subjects taking PPIs with those who were not revealed that, among other things, PPI users had less gut bacterial diversity.
The researchers, who published their results in the journal Gut, found that these differences existed even when PPI users did not have gastrointestinal conditions, which suggests that the differences were caused by the drugs rather than simply an artifact of disease. (PPIs are also prescribed to hospital ICU patients to prevent stress ulcers, among other uses.)
Researchers at King's College London, Cornell University and Columbia University obtained similar results from a comparably designed study as well as a small interventional study in which individuals' gut bacteria were analyzed before and after patients took PPIs for four to eight weeks.
PPIs may limit the gut's diversity by reducing its acidity and thus creating an environment that is more or less amenable to certain microbes. And that imbalance could then lead to infection, says Rinse Weersma, a gastroenterologist at the University of Groningen. The drugs may induce “a change in the microbiome that creates a niche where Salmonella or C. difficile can grow,” he explains.
Because a person's microbiome can also influence intestinal absorption of calcium and other vitamins and minerals, these drug-induced changes could explain why people who take PPIs are more likely to fracture certain bones and have nutritional deficiencies. Although no one yet knows how concerned long-term PPI users should be, one thing is for sure: “There should be ongoing dialogue and management between physicians and patients who take these drugs,” says Joel Heidelbaugh, a family physician at the University of Michigan who studies PPI overuse. “There are thousands of patients who are on these drugs indefinitely without needing to be.”